Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 56, NWS Pueblo, CO

June 2, 20225 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jun 2, 2022, 3:27 PM MDT for 5 counties in Colorado. It took effect at Jun 3, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2022, 3:27 PM MDT (21:27 UTC)
In effect from
Jun 3, 2022, 12:00 PM MDT
Expired
Jun 3, 2022, 7:04 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS85 KPUB 022127 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pueblo CO
327 PM MDT Thu Jun 2 2022

...A Red Flag Warning has been issued from Noon through 8 PM MDT
Friday, for gusty winds and low relative humidity for Fire 
Weather Zone 224, which includes the San Luis Valley...

COZ224-031330-
/O.NEW.KPUB.FW.W.0056.220603T1800Z-220604T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
327 PM MDT Thu Jun 2 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Friday.

* Affected Area...Fire Weather Zone 224. Primarily over the
  central and southern portion of the valley.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
271 
WWUS85 KPUB 031020
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
420 AM MDT Fri Jun 3 2022

...A Red Flag Warning remains in effect from Noon through 8 PM 
MDT today, for gusty winds and low relative humidity for Fire 
Weather Zone 224, which includes the San Luis Valley...

...A Fire Weather Watch has been issued for Saturday afternoon 
through Saturday evening for gusty winds and low relative 
humidity for Fire Weather Zone 224, which includes the San Luis 
Valley...

COZ224-040230-
/O.NEW.KPUB.FW.A.0048.220604T1800Z-220605T0200Z/
/O.CON.KPUB.FW.W.0056.220603T1800Z-220604T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
420 AM MDT Fri Jun 3 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR FIRE WEATHER ZONE 224... 

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in 
effect from Saturday afternoon through Saturday evening.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
464 
WWUS85 KPUB 040104
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
704 PM MDT Fri Jun 3 2022

...A Red Flag Warning remains in effect from Noon through 8 PM
MDT today, for gusty winds and low relative humidity for Fire
Weather Zone 224, which includes the San Luis Valley...

...A Fire Weather Watch has been issued for Saturday afternoon
through Saturday evening for gusty winds and low relative
humidity for Fire Weather Zone 224, which includes the San Luis
Valley...

COZ224-041715-
/O.CAN.KPUB.FW.W.0056.000000T0000Z-220604T0200Z/
/O.CON.KPUB.FW.A.0048.220604T1800Z-220605T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
704 PM MDT Fri Jun 3 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 224... 
...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jun 2, 3:21 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 2, 3:21 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
321 PM MDT Thu Jun 2 2022

.SHORT TERM...(This evening through Friday)
Issued at 321 PM MDT Thu Jun 2 2022

...Severe thunderstorms will be possible this afternoon and early
evening over the southern I-25 corridor...

Key messages:

1) Strong to severe thunderstorms will develop later today from the
southern Sangre de Cristo Mountains to the Raton Mesa, and along the
southern I-25 corridor.

2) Critical fire weather conditions are expected during the
afternoon and early evening hours tomorrow for the central and
southern portion of the San Luis Valley.

3) More widely scattered strong to severe thunderstorms will be
possible from the I-25 corridor and eastward by tomorrow afternoon.
Thunderstorms will also be possible over the La Garita, northern
and eastern mountains, and a few could become strong.

Detailed discussion:

Currently...

A flattened mid-level ridge is currently progressing over the
region. Mid-level moisture with a weak upper level perturbation,
coupled with a surface low developing in the San Luis Valley, is
drawing up some southerly lower level moisture with higher dewpoints
of up around 50 degrees over and along the southern I-25 corridor
and against the eastern-facing slopes of the southern Sangre de
Cristo Mountains. CAMs are displaying a continued destabilization
within the mid levels with 700-500 mb lapse rates of around 7C to 8C
and MLCAPE of about 1200 to 1500 J/kg over the Raton Mesa area by
later this evening. Bulk shear values of around 35 to 40 kts are
also showing up in the mesoanalysis projected forecast along the
southern I-25 corridor with the highest shear over Huerfano County.
Given these parameters, some stonger and potentially severe
thunderstorms are possible over this area until around 9 PM. There
is some higher CINS (capping) as well as lower CAPE going further
east, therefore storms should continue to weaken as they move out
over the southeastern plains. Soundings still reflect relatively
high LCLs and near straight-line to slightly right concavity
hodographs reveal a more favorable of right movers or a splitting of
storms regime. Higher DCAPE values of near 1800 J/kg are also
displayed over the southern I-25 corridor at around 3PM. This
alludes to a higher confidence of strong outflow winds being more of
a concern, and given the motion of the storms and the perpendicular
orientation of the outflow winds to the I-25, there could be high
impacts to travel if storms become severe and produce gusty
downdraft winds in excess of 60 mph. Hail could also be a threat,
with possibly one inch or greater, with the area of highest concern
for this being over the Raton Mesa. Storms should begin to weaken
after 9 PM once they move over an area with stronger capping in
place. Some spotty critical fire weather conditions over th San Luis
Valley will also come to an end by 8 PM as the southwesterly winds
continue to weaken.

Tonight...

Skies will continue to clear under high pressure conditions by later
in the evening as any remaining showers dissipate over the
southeastern plains. Southeasterly winds over the plains will
continue to weaken and become more diurnally influenced. Winds in
the San Luis Valley will also continue to weaken and become light
and variable Lows will drop into the upper 40s to mid 50s across the
plains, to the lower 40s for the upper Arkansas River Valley and San
Luis Valley, to the 30s for high country.

Tomorrow...

The ridge is going to continue to build over the region and there
will be some more mid level moisture advected in from the northwest
over southeast Colorado. This will help to further destabilize the
mid levels throughout the day. A surge of low-level moisture will
also move over the plains by later in the day as the southerly flow
becomes enhanced by the high pressure over the central CONUS, as
this does, it will help to further destabilize the lower levels over
the plains and mainly east of the I-25 corridor. This will extend
all the way back into the lower Arkansas River Valley and back up
into Pueblo County. The latest CAMs show values of up to 3000 J/kg
of CAPE over a vast area of the plains, primarily from the I-25
corridor and eastward. There is also going to be potentially strong
effective bulk shear of up to 50 kts and greater over the
southeastern plains. All of this considered will present a marginal
risk of severe weather for tomorrow afternoon, especially for Baca
County after 3 PM. SRH and sigtor values are still relatively low
enough that tornados do not appear to be as likely, although a few
landspouts and/or weak tornadoes cannot be ruled out across the
eastern plains. The main threat with DCAPE still being high at
around 1200-1500 J/kg will be strong and gusty downdraft winds of
potentially 70 mph or greater if storms become severe. Also, a
greater threat of larger hail will exist, possibly up to 2 inches in
diameter over the central and eastern plains. The I-25 corridor
could still also receive hail of an inch or greater. Some stronger
storms may occur over the La Garita Mountains, and the northern
and eastern mountains as well, but mid-level flow should allow for
these to move fast enough to not allow for any burn scar threat.

As southwesterly winds continue to be influenced by the westerly 700
mb level winds, they will increase to and become strong and gusty
enough. This, coupled with low RH values in the southern and central
portion of the San Luis Valley of between 10 and 15 percent, will
allow for critical fire weather conditions to begin around noon and
continue throughout the afternoon. The adiabatically downsloping
winds will also heat up the valley to near 80s. Southerly winds will
also heat up the plains into the mid 80s before convection initiates.
-Stewey

.LONG TERM...(Friday night through Thursday)
Issued at 321 PM MDT Thu Jun 2 2022

Key Messages:

1) Strong to severe storms possible each afternoon and evening from
Monday through Thursday. All of the plains are at risk on Monday and
Tuesday whereas the southern I-25 corridor is at risk Wednesday and
Thursday.

2) If a strong thunderstorms develops over the Spring, Junkins,
Hayden Pass, or Junkins burn scars, flash flooding will be
possible.

3) Isolated areas of near critical to critical fire weather
conditions through early next week, especially over the San Luis
Valley and Southwest Mountains.

Starting at 6PM, a weak ridge will give way to leeward troughing,
allowing downsloping winds to bring on a warming trend.  This will
set the stage for higher moisture and increased instability from the
I-25 corridor to the plains in the eastern part of the warning area.
The result of this large scale event will bring possible isolated to
scattered thunderstorms, in some cases strong to severe, to areas
along and east of the I-25 Corridor.  At first look at the models,
there is a bit of uncertainty due to indications of some capping
despite the ML CAPE being 1500 to 2000 J/KG, but the capping should
deteriorate, allowing the convective build from late afternoon into
the evening hours, and into the weekend.  The high ML CAPE and wind
shear should allow strong convection, resulting in strong to severe
thunderstorms with possible 1 to 1.5 inch diameter hail and damaging
winds (60 - 70 MPH) along and eastward of the I-25 Corridor,
especially in the Eastern counties.  Outflows from the possible
thunderstorms could impact travel along the I-25 Corridor due to
strong crosswinds in excess of 60 MPH.  Uncertainty of strong
thunderstorm development in the Eastern Counties stems from how long
it will take for the stratiform drizzle, which starts out early in
the forecast period, to clear out.  Once the drizzle does clear out,
this will allow for afternoon heating to allow convective activity
to commence.

Due to the warming trend, high temperatures Friday are expected to
be in the 60's in the mountains, 70's in the mountain valleys, and
70's and 80's along the I-25 Corridor and over the Plains and a
little warmer on Saturday.  Dew points from the I-25 Corridor
eastward are expected to be in the 40's and 50's, and in the 20's in
the mountains and mountain valleys.  The lower dewpoints in the
mountains and mountain valleys, along with sustained winds reaching
velocities in excess of 20 to 25 MPH will raise concerns of possible
near critical to critical fire weather, particularly in the San Luis
Valley and Southwest Mountains, through the beginning of next week.
Uncertainty for the possible fire weather exists due to the slight
possibility of the wind flow in that area shifting to the southeast,
bringing in sufficient moisture to hinder any fire weather in that
area.

From 00Z through next Wednesday, along the I-25 Corridor to the
eastern counties, the forecasted rain showers and thunderstorms are
expected to keep enough moisture in the fuels to hinder any fire
weather concerns, despite the uncertainty from the expected lowered
relative humidity being near the 15 percent threshold Saturday into
Sunday. The relative humidity levels are expected to be 20 percent
or higher along the I-25 Corridor eastward from Monday through
Wednesday, again hindering any Fire Weather concerns, and isolating
the Fire Weather concerns to the San Luis Valley and Southwest
mountains.

-Riser

Saturday Night and Sunday:

Upper level ridging and zonal flow are expected Saturday night
through Sunday. Weak ripples in the upper level flow will propagate
over region, promoting high cirrus across the region, which is
supported via forecast sounding above 20kft. A gusty from from
thunderstorms over northeastern Colorado will create gusty winds and
advect low level moisture over our portions of the eastern plains. A
high based shower is possible as the gust front travels over the
region, however it is unlikely that deep convection will develop in
response to any upper level synoptic support. As a worst case
scenario, however, if the gust front is able to reach the wet
mountains it may be able to tap into the more unstable air aloft,
resulting in a strong storm. Again, this is unlikely, but is
possible.

A ribbon of unstable air develops over the eastern plain on Sunday
afternoon which is supported by good model agreement. The ECMWF has
a stronger shortwave passing overhead in the early afternoon on
Sunday, which promotes thunderstorm development over the far eastern
plains, whereas the GFS and the NAM have the wave developing later
in the evening, delaying the potency of convection and even
convection initiation. A very messy shear profile is expected and
magnitudes are only around 20 kts of 0-6km bulk shear. Overall,
impactful convection is not expected, but a stronger storm is
possible and needs to be monitored.

Critical and near critical fire weather conditions are expected over
the San Luis Valley on Sunday afternoon and evening in response to
warm, dry, and windy conditions.

Monday through Thursday:

A repeating pattern is expected all the way from Monday through
Thursday, which will result in a more active period. Generally zonal
flow will remain overhead throughout the rest of the period. The
concern is that there will be an almost diurnal shortwave that
passes overhead during the afternoon resulting in convection
initiation. Initiation will be dependent on when the waves passes
overhead, current thoughts on Monday are that the wave will pass
around 6PM to 8PM, a late show which would capitalize on the peak
heating of the afternoon. Shear values are high over the far eastern
plains. Models are producing 40 to 50 kts of 0-6km bulk shear over
Lamar on Monday afternoon and evening. Once again, the severity of
the severe storms will be dependent on when the waves passes.
Tuesday appears similar to Monday.  On Wednesday and Thursday, the
best axis of theta-e and CAPE will be focused over northern New
Mexico and southern Colorado, shifting convection initiation south.
Shear values are high over the far eastern plains.

The overall message is that strong to severe storms are possible
each afternoon and evening throughout the rest of the forecast
period. From what I am seeing, there are ribbons of CAPE greater
than 1000 j/kg each afternoon with strong deep shear values
expected on Monday and Tuesday afternoon. The focus shifts to the
southern I-25 corridor on Wednesday and Thursday. Critical fire
weather conditions will be possible over the San Luis Valley every
afternoon and evening, as well.

-Skelly

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 321 PM MDT Thu Jun 2 2022

VFR conditions are predominantly expected for all TAF sites (KALS,
KCOS, and KPUB), however, there could be some MVFR conditions for
KCOS and KPUB for the next hour or so as some lower CIGs are still
present. There will be some developing convection the afternoon and
early evening over the Rampart Range and Wet Mountains, and some of
these showers are expected to come within the vicinity of both KCOS
and KPUB, but there is not high confidence that SHRA/TSRA to be on
station at either of the terminals, yet there is a chance that this
will be possible. If this does occur, there could be either lower
CIGs or reduce VIS temporarily in MVFR/IFR criteria. After about
02Z, there should not be any more SHRA/TSRA in the vicinity of
either location.

Winds at all terminals will predominantly be influenced by diurnal
affects throughout the first 18 hours of the forecast period. They
will begin to become more influenced by the troughing upstream for
the San Luis Valley, with increasing SW'ly winds that will gust up
to 30 KTS after 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Friday for COZ224.

&&

SHORT TERM...STEWARD
LONG TERM...RISER/SKELLY
AVIATION...STEWARD
Hazardous weather outlook, Jun 2, 11:48 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Thu Jun 2 2022

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Thu Jun 2 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Spotty, near critical fire weather conditions are possible across
the San Luis Valley this afternoon due to gusty winds and low
humidity values.

Thunderstorms are forecast to develop over the Sangre de Cristo and
Wet Mountains, and spread east into the Interstate 25 corridor this
afternoon.  Storms will be most prevalent south of Highway 50.  The
main risks with storms will be locally heavy rainfall, lightning,
wind gusts to 60 mph and hail up to 1.5 inches under the strongest
storms. If a storm moves over a burn scar, flash flooding may be
possible. Storms will track east this evening, clearing into
Kansas overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Spotty near critical to critical fire weather conditions are
expected through early next week, mainly over the San Luis Valley
and southwest mountains.

Daily showers and thunderstorms are possible through the period,
especially over and near the mountains. Strong to severe storms
are expected across the plains Friday afternoon and evening, with
large hail and damaging wind gusts the main hazards.

The potential for severe weather will exist over the plains from
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

SKELLY/RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:04 PM MDTSpecial Weather StatementPUBCuster26 min
Jun 2, 5:42 PM MDTSpecial Weather StatementPUBCostilla33 min

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.